Arkansas, 2013

Damaging Winds in Arkansas, July 22, 2013

July 22, 2013 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed along and north of a weak surface boundary that was across northwestern Arkansas. Much of this activity remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and north of a weak surface boundary that was across northwestern Arkansas. Much of this activity remained below severe limits. However, a couple storms did briefly become severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 10:50 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 21, 10:50 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1150 PM CDT SUN JUL 21 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT KFYV AND KXNA
DURING THE FIRST FEW HOURS OF THE TAF VALID PERIOD.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 908 PM CDT SUN JUL 21 2013/

DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY HAS ENDED ACROSS THE AREA FOR
THE MOMENT. THERE IS THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS
LATE TONIGHT ACROSS FAR NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS
NORTH AND EAST OF A TROF OF LOW PRESSURE THAT HAS SET UP ACROSS THE
AREA. ISENTROPIC LIFT WILL INCREASE TO THE AREAS NORTH AND EAST OF
THIS BOUNDARY LATE TONIGHT BRINGING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS. HAVE MADE SOME ADJUSTMENTS TO THE OVERNIGHT POPS TO
SHOW THIS POTENTIAL. OTHERWISE...THE CURRENT FORECAST IS ON TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Jul 21, 10:40 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT SUN JUL 21 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1140 PM CDT SUN JUL 21 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET... .

DISCUSSION...
ELEVATED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS EVENING.  INSTABILITY AND
SHEAR PROFILES INDICATE THIS ACTIVITY WILL LIKELY CONTINUE THROUGH
THE OVERNIGHT HOURS WITH THE POTENTIAL FOR SOME SEVERE STORMS.
LARGE HAIL AND LOCALIZED FLOODING DUE TO VERY HEAVY RAIN WILL BE
POSSIBLE IN THE STRONGER STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM DANGEROUS HEAT POTENTIAL.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE UPCOMING WEEK
AS SEVERAL UPPER LEVEL DISTURBANCES PUSH THROUGH THE PLAINS WITHIN
THE NORTHWESTERLY UPPER LEVEL FLOW. HIGHEST CHANCES WILL GENERALLY
BE ACROSS NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS. HOT AND
HUMID CONDITIONS WILL ALSO PERSIST ACROSS LOCATIONS THAT RECEIVE
LITTLE TO NO RAINFALL DURING THE WEEK. LATE IN THE WEEK AND INTO
THE WEEKEND AN UPPER LEVEL DISTURBANCE LOOKS TO PUSH A COLD FRONT
INTO THE REGION WHICH COULD BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS AND ALSO THE POSSIBILITY OF COOLER TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 21, 10:12 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1112 PM CDT SUN JUL 21 2013

OKZ058-063-220500-
DELAWARE OK-OTTAWA OK-
1112 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN DELAWARE AND SOUTHERN OTTAWA

AT 1113 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FAIRLAND...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FAIRLAND...WYANDOTTE...TIFF CITY AND
TWIN BRIDGES STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3673 9461 3666 9461 3659 9483 3682 9492
      3686 9477
TIME...MOT...LOC 0413Z 324DEG 14KT 3677 9481
Special weather statement, Jul 21, 10:15 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CDT SUN JUL 21 2013

OKZ057-058-220500-
CRAIG OK-OTTAWA OK-
1115 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHERN OTTAWA

AT 1115 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES WEST OF CARDIN TO 2 MILES EAST OF QUAPAW...
MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...COMMERCE...OTTAWA...PEORIA...QUAPAW...CARDIN
AND PICHER.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9465 3691 9460 3681 9461 3680 9461
      3692 9503 3700 9512 3701 9469
TIME...MOT...LOC 0415Z 316DEG 11KT 3704 9507 3694 9475
Special weather statement, Jul 21, 11:08 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT MON JUL 22 2013

ARZ001-002-220615-
BENTON AR-CARROLL AR-
1208 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN BENTON AND NORTHERN CARROLL

AT 1208 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF BELLA VISTA TO 4 MILES NORTH OF
GATEWAY TO 5 MILES NORTHWEST OF BLUE EYE...MOVING SOUTHEAST AT 15
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BLUE EYE...WALNUT HILL...OAK GROVE...OAK HILL...BLAND...HILL TOP...
PLEASANT RIDGE...DENVER...BENTONVILLE...ROGERS...PEA RIDGE...
GATEWAY...LARUE...AVOCA...BELLA VISTA...GARFIELD...BERRYVILLE...
EUREKA SPRINGS...GREEN FOREST...COIN...BEAVER LAKE...URBANETTE...
GRANDVIEW...BUSCH AND BEAVER.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3633 9377 3628 9416 3650 9431 3650 9330
      3631 9329
TIME...MOT...LOC 0508Z 329DEG 15KT 3651 9421 3653 9393
          3652 9346
Special weather statement, Jul 21, 11:46 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1246 AM CDT MON JUL 22 2013

OKZ058-220630-
OTTAWA OK-
1246 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     EASTERN OTTAWA

AT 1245 AM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR OTTAWA
AND 7 MILES NORTHEAST OF WYANDOTTE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...WYANDOTTE AND OTTAWA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3689 9462 3689 9461 3677 9461 3677 9470
      3691 9488
TIME...MOT...LOC 0545Z 293DEG 11KT 3687 9478 3686 9462
Special weather statement, Jul 22, 12:07 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
107 AM CDT MON JUL 22 2013

OKZ058-220645-
OTTAWA OK-
107 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OTTAWA

AT 107 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF QUAPAW...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PEORIA AND QUAPAW.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3682 9461 3679 9474 3700 9480
      3700 9462
TIME...MOT...LOC 0607Z 343DEG 16KT 3703 9469
Special weather statement, Jul 22, 12:39 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
139 AM CDT MON JUL 22 2013

ARZ001-002-010-011-220715-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
139 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON...SOUTHERN CARROLL...NORTHERN MADISON AND
     NORTHEASTERN WASHINGTON

AT 140 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORUM TO 3 MILES SOUTHEAST OF MONTE NE...MOVING
SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...HARMONY...GEORGETOWN...WEATHERS...MAYFIELD...WAR
EAGLE...MONTE NE...LOOKOUT...HUNTSVILLE...AURORA...WESLEY...
KINGSTON...HINDSVILLE...FORUM...BEST...JAPTON...MARBLE...ALABAM...
CLIFTY...HOBBS STATE PARK AND WITHROW SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3593 9348 3596 9391 3633 9409 3621 9351
TIME...MOT...LOC 0640Z 321DEG 15KT 3616 9371 3626 9401

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 22, 12:48 AM CST
Where
Madison County, 3 mi SSW of Forum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.140, -93.741

A few large tree limbs were blown down by strong thunderstorm wind.

Thunderstorm Wind, Madison

When
July 22, 1:25 AM CST
Where
Madison County, 4 mi NW of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.121, -93.781

Large tree limbs were blown down by strong thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468703, 468704.